Opioids are medicines generally used to manage pain. Opioids include prescription drugs like oxycodone, morphine, codeine, and fentanyl. They also include illicit drugs and usages like fentanyl, carfentanil, and heroin.
Prescription opioids can be just as dangerous as illegal opioid drugs such as heroin. Misuse of opioid drugs may lead to addiction, overdose and death
What is fentanyl?
Fentanyl is a type of opioid that is far more toxic than most other opioids: around 50 to 100 times more toxic than morphine. This makes the risk of accidental overdose from fentanyl much higher.
Fentanyl is usually prescribed in a patch form as a painkiller.
There are also different types of fentanyls that are being produced illegally and sold on the street. Non-prescription fentanyl is known as Illicit fentanyl.
Because fentanyl is more toxic than other opioids, there is an increased risk of overdose when taking a very small amount. Risk of fentanyl overdose increases when fentanyl is mixed with other drugs and substances (e.g. other opioids, alcohol, benzodiazepines or stimulants like cocaine).
What is carfentanil?
Carfentanil is an opioid that is used by veterinarians for large animals like elephants but is now being found in illicit drugs in Ontario. It is not designed for human use and is 100 times more toxic than fentanyl and 10,000 times more toxic than morphine. It can be deadly in extremely small amounts.
Substances such as fentanyl and carfentanil can be cut (mixed) with other drugs. Even a very small amount can cause an overdose.
What are the signs and symptoms of an opioid overdose?
With an opioid overdose, you may see one or more of these signs:
- Slow or no breath
- No response
- Deep snoring or gurgling sounds
- Blue or purple lips and nails
- Tiny pupils
How can I reduce my risk of an opioid overdose?
If you are going to use:
- Never use alone. Use with a friend.
- Use where help is easily available.
- Go slow to test effects with a small amount - there is no easy way to know what is in your drugs. You can't see it, smell it or taste it. Substances such as fentanyl and carfentanil can be cut (mixed) with other drugs. Even a very small amount can cause an overdose.
- Don’t mix drugs (i.e. pain medication, alcohol, anti-anxiety medication)
- Carry naloxone – naloxone is a medication that can temporarily reverse an opioid overdose. For more information about naloxone visit www.hamilton.ca/naloxone
How do I respond if I see an opioid overdose?
- Shake & shout: shake the person’s shoulders and shout their name
- Call 9-1-1: an individual needs hospital care to survive. Learn more about Canada’s Good Samaritan Act
- Chest Compressions: if the person is not responding, start chest compressions
- Naloxone: give a dose of naloxone (if available and trained)
- No change? Continue chest compressions - push hard, push fast
- If no response in 3 minutes, repeat the naloxone dose
- No change? Continue chest compressions until help arrives
City of Hamilton counselling, support and education
The City of Hamilton provides counselling for alcohol and drugs, needles, safe injection supplies & needle disposal, as well as support and education to persons who use drugs:
Resources for educators
Resources for parents
Start the conversation!
What you say and do makes a difference to your child. Be informed about drug issues and know how to effectively engage with your child.
How to talk to your child about drugs:
- CAMH –Youth and prescription painkillers: what parents need to know (PDF, 893 KB)
- Fraser Health – Information Kit for Schools and Parents – Stop Drug Overdose (PDF, 278 KB)
Where to get help
- Date modified: